Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Albuquerque, NM

June 22, 2002Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 22, 2002, 6:52 PM MDT for Torrance County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 6:52 PM MDT (00:52 UTC)
Expired
Jun 22, 2002, 7:45 PM MDT
In force
53 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3380 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 230052
SVRABQ
NMC057-230145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
651 PM MDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 745 PM MDT

* AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER MANZANO...OR ABOUT 18 MILES SOUTHWEST     
  OF ESTANCIA...MOVING EAST AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOUNTAINAIR AT 715 PM MDT
  NEAR WILLARD AT 745 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3478 10640 3441 10641 3427 10591 3476 10598

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:07 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 3:07 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
307 PM MDT SAT JUN 22 2002

SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP BETWEEN THE
CONTINENTAL DIVIDE AND THE CENTRAL MOUNTAIN CHAIN. NOT SEEING MUCH
IN THE WAY OF CU DEVELOPMENT OVER THE EASTERN PLAINS...SO LOWER POPS
IN THAT REGION DOWN TO ISOLATED. HAVE RAISED THE POPS A LITTLE FOR
THE RIO GRANDE VALLEY.  IF ANY THING FORMS TONIGHT OVER THE EASTERN
PLAINS IT WILL PROBABLY BECAUSE THE ACTIVITY DRIFTS OF THE EASTERN
SLOPES OF THE MOUNTAINS.  AFTER SHOWERS AND THUNDERSTORMS END LATER
TONIGHT...EXPECT WINDS TO DIMINISH AND SKIES TO CLEAR.

FOR THE REMAINDER OF THE NEAR TERM FORECAST...RDG IS FORECAST TO
BUILD NORTH OVER THE AREA.  NEW MEXICO WILL BEGIN TO FEEL THE HEAT
OF MOTHER NATURE/S OVEN AS HIGH PRESSURE WILL DOMINATE THE NEAR TERM
TIME FRAME.  CAN/T RULE OUT AN OCCASIONAL THUNDERSTORM OVER THE
HIGHER TERRAIN EACH DAY...BUT AT THIS TIME HAVE NOT MADE A MENTION
OF IT IN THE ZONES SINCE MOISTURE WILL BE THE BIG QUESTION.  THIS
WILL ALLOW LATER SHIFTS TO LOOK AT NEW MODEL RUNS.

FOR THE EXTENDED TIME FRAME...EXPECTING AN OMEGA BLOCK TO FORM OVER
THE WEST THAT WILL BE CENTERED OVER THE GREAT BASIN.  WHAT THIS
SPELLS FOR NEW MEXICO IS STILL A BIG QUESTION...DEPENDING ON HOW
FAR NORTH THIS FEATURE BUILDS.  IF IT BUILDS FAR ENOUGH NORTH...
COULD MEAN THAT NEW MEXICO COULD GET INTO A LOW LEVEL EASTERLY FLOW
WHICH WOULD INCREASE DWPTS AND CHANCE OF PRECIP.  WILL HAVE TO WAIT
AND SEE AS THIS IS FAR IN THE EXTENDED.

ABQ UU 063/095 064/096 064 16200
SAF BU 054/092 055/093 055 16100
TCC BU 066/097 067/098 067 16100

.ABQ...NONE.

MARTIN

In the hours before

Local storm report, Jun 22, 4:23 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
423 PM MDT SAT JUN 22 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    GLORIETA                  NM   1.00 INCH HAIL
06/22/02   SANTA FE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:30 PM MDTSevere Thunderstorm WarningABQLincoln45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.